Format

Send to

Choose Destination
Epilepsy Res. 2006 Jul;70(1):27-40. Epub 2006 Apr 17.

Association of anticonvulsant hypersensitivity syndrome with Herpesvirus 6, 7.

Author information

1
Department of Dermatology, Bayindir Hospital, Ankara, Turkey. tuba.oskay@gmail.com

Abstract

BACKGROUND:

Anticonvulsant hypersensitivity syndrome (AHS) is one of the most severe forms of drug eruption with potentially lethal, and multiorgan involvement. Recently, it has been suggested that Human Herpesvirus (HHV) infection has been involved in this syndrome, although the pathogenesis of this syndrome remains still unclear.

METHODS:

The objective of this study was to determine the clinical characteristics of AHS and the possible role of viral infection as a co-factor. We prospectively analyzed clinical, laboratory and virological findings for 23 cases of AHS. A viral study including viral serology and a polymerase chain reaction (PCR) was performed.

RESULTS:

The most common anticonvulsant was carbamazepine (12) followed by phenytoin (6), phenobarbital (4) and gabapentin (1). All patients met fulfill the clinical criteria of AHS. Even though internal organ involvement such as liver (52%), kidney (34%), and lung (13%) has been observed, involvement of heart, lung, thyroid, muscle, pancreas, spleen, and brain was less frequent. We also noted two patients who died due to multiorgan failure. No association with viral infection including HSV, VZV, HHV-8, CMV, EBV, measles, rubella and parvovirus B19 was detected in the current series. Increased serum anti-HHV-6 IgG and HHV-7 titers and presence of HHV-6 and -7 DNA in serum, revealed by PCR analysis, suggested reactivation of HHV-6. In contrast to the control groups, DNA for HHV-6 was detected in serum in 5 out of the 23 patients while HHV-7 was seen in two patients. We found an evidence to link reactivation of HHV-6 or HHV-7 in the development of only carbamazepine-induced AHS.

CONCLUSIONS:

We propose that some cases of AHS are accompanied by reactivation of not only HHV-6 but also HHV-7. HHV infection may contribute to the severity, prolongation, or relapse of AHS and may possibly have fatal consequences in some susceptible individuals receiving the anticonvulsants.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center